If you’ve seen television commercials for medications, then you know that their names can be difficult to pronounce and spell, and many of them have similar names. This can pose a significant risk to patients in Florida and nationwide who trust their doctors, nurses and pharmacists to prescribe, fill and administer medications. A medication error, whether a wrong dosage, wrong medication or wrong type of administration can cause serious harm to a patient. In the worst cases the incident proves fatal.

One example of medication error given by the Food and Drug Administration involves two drugs with similar names. One, edetate disodium, is used as an emergency measure to treat individuals who have a high level of calcium in their blood stream. It is also used to treat those with heart rhythm problems stemming from raised levels of digoxin, a medication, in their blood stream. The second drug, edetate calcium disodium, is used to treat lead poisoning.

Tragically, giving a patient the wrong medication can cause serious harm. Those who have erroneously been given edetate disodium instead of edetate calcium disodium have died as a result of the mix-up. Others have suffered serious harm when edetate disodium was used for purposes other than those for which it was intended, such as treating heart disease. The damage caused in these instances are certainly physical in nature, but they can also be emotional and financial.

Recovering from a medication error can take a lot of time and money. In an attempt to recover these losses, Floridians can pursue a medical malpracticelawsuit. Thus, those who have suffered harm caused by a medication error similar to the one discussed above should carefully consider their legal options and how best to seek the compensation that may be owed to them.

Source: FDA, “Avoiding Medication Mistakes,” accessed on Sep. 16, 2016